Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High Triglycerides from HIV medications
Oct 20, 2009

I have been on Sustiva for about 10 yrs now (epzicom for about 6) recent labs show my trigs around 330, cholesterol around 210, LDL 113....I eat like a horse, very low fat diet, hardly any red meat, alot of salmon, tilapia,ground turkey, alot greens, take a fish oil and flax seed oil daily. I walk 3 times a wk around 3 miles, my job keeps my heart rate going for around 4-6 hours a day.....what more can i / the docs do to lower these numbers? will taking me off Sustiva help? I feel like i'm on a road to "strokin out" any day! and, my face wasting is getting extremely worse. I have had Sculptra infections, usually 2 visits per yr does the trick, but it's every year..HELP! thx for reading

Response from Dr. Pierone

Hello, and thanks for posting.

The contribution of elevated triglycerides to the risk of stroke and heart attack is minor compared with other cardiovascular risk factors. So for triglycerides in the 300 range treatment is often not necessary. The decision to treat triglycerides aggressively depends on age, presence of other cardiovascular risk factors, and clinical history. The dose of omega 3 oils that lowers triglycerides (about 25%) is more in the range of 4 to 6 grams per day so bumping your fish oil and flaxseed oil dose may help. Fenofibrate (Tricor) or gemfibrozil (Lopid) are the main medications that are used to lower triglyceride levels.

Sustiva is probably less a culprit in producing lipoatrophy than nucleosides (like Epzicom). We do know that protease inhibitors combined with nukes are less likely to produce lipoatrophy than Sustiva combined with nukes. But the protease inhibitors raise triglyceride levels as well. A nuke sparing regimen that includes a protease inhibitor and a non-nucleoside reverse transcriptase inhibitor also lessens the chance of lipoatrophy, but at the cost of higher cholesterol and triglycerides.

What about a nuke and protease inhibitor sparing regimen? Would the combination of a non-nucleoside reverse transcriptase inhibitor and integrase inhibitor be less likely to produce lipoatrophy and high lipids? We don't know. There are only pilot data that suggest this approach may be effective for control of viral replication, but there are no data on the risk of lipoatrophy and hyperlipidemia.

So we have more questions than answers when dealing with the metabolic effects of HIV medications.

Good luck!



Previous
Why bother with buttock augmentation?
Next
Using Sculptura after Silicone Injections

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement